Heavy Snow, Wilkin
- When
- December 3, 11:28 AM CST to 11:53 PM CST
- Where
- Wilkin forecast zone
- Reported by
- Public
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
An area of surface low pressure moved across Nebraska and into southeast Kansas on the 3rd and 4th, while an inverted trough extended up into south central and southeast North Dakota. Six to nine inches of snow fell in a relatively thin band from Lisbon, North Dakota, to Elbow Lake, Minnesota.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure moved across Nebraska and into southeast Kansas on the 3rd and 4th, while an inverted trough extended up into south central and southeast North Dakota. Six to nine inches of snow fell in a relatively thin band from Lisbon, North Dakota, to Elbow Lake, Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 3, 11:24 AM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1124 AM CST FRI DEC 3 2010
.DISCUSSION...MAIN CHALLENGE FOR TODAY WILL BE SNOW AMOUNTS ACROSS
THE SOUTHERN FA. BAND OF MODERATE TO HEAVY SNOW SETTING UP JUST
WEST OF THE FA AND EXTENDING INTO THE SW FA. THIS BAND ASSOCIATED
WITH WHERE MODELS ARE SUGGESTING GOOD BANDING POTENTIAL (MID-LEVEL
FRONTOGENESIS...STRONG SYNOPTIC LIFT...MID-LEVEL BAROCLINIC ZONE).
THIS BAND EXTENDS TO JUST WEST OF BISMARCK...AND SHOULD BE ACROSS
THE SOUTHERN FA FOR AT LEAST 3-5 HOURS THIS AFTERNOON. GIVEN
SNOWFALL RATES 1-1.5 INCH/HOUR...THINK THAT A BAND OF 5-8 INCHES
OF SNOWFALL IS LIKELY. WILL UPGRADE TO A WARNING HERE...AND
MENTION SNOW HEAVY AT TIMES. TO THE NORTH...SNOWFALL AMOUNTS
SHOULD TAPER OFF QUICKLY...LEAVING THE NORTHERN PORTION OF THE
ADVISORY IN QUESTION. WILL LEAVE FOR NOW...BUT DID LOWER SNOW AMTS
ACROSS THE NORTHERN PORTION OF THE ADVISORY.
&&
.AVIATION...VFR CEILINGS TO GRADUALLY GIVE WAY TO MVFR CONDITIONS
LATER TODAY AS A BAND OF SNOW MOVES ACROSS SOUTHEAST ND INTO WEST
CENTRAL MN. THE HEAVIEST SNOW IS EXPECTED SOUTHWEST OF A LINE FROM
KDVL TO KFAR TO KPKD. IFR CEILINGS/VISIBILITIES CANNOT BE RULED
OUT IN HEAVY SNOW FOR KFAR...BUT LIGHT SNOW CONDITIONS AND
VISIBILITIES IN THE 3 TO 5 SM RANGE ARE FAVORED AT
KDVL...KGFK...KTVF...AND KBJI. WINDS WILL BE LIGHT FROM THE
EAST/SOUTHEAST.
&&
.PREV DISCUSSION... /ISSUED 430 AM CST FRI DEC 3 2010/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT.
GFS WAS THE FASTEST MODEL RUN WHILE THE NAM THE SLOWEST AND ECMWF A
COMPROMISE. WILL USE THE ECMWF. WATER VAPOR LOOP SHOWED A SHORT
WAVE/JET STREAK OVER THE ID PANHANDLE. JET STREAK/SHORT WAVE WILL
MOVE TROUGH THE NORTHERN PLAINS TODAY AND TONIGHT AND PRODUCE SNOW
ACROSS THE AREA. PRECIPITABLE WATER RISES TO AROUND HALF AN INCH IN
THE SOUTHERN RED RIVER VALLEY BY AFTERNOON THEN SLIDES SOUTH AND
EAST. MODEST UPPER LEVEL DIVERGENCE NOTED AROUND JET STREAK FOR
TODAY AND THIS EVENING.
3G/KG MIXING RATIOS ON THE 295K SURFACE OVER THE FAR SOUTHERN ZONES
THIS AFTERNOON SHOULD PRODUCE 4-6 INCHES SNOW IN THE SOUTH.
WINTER WEATHER ADVISORY EXPANDED TO INCLUDE CAVALIER AND WESTERN
WALSH COUNTIES AND REMOVED RED LAKE AND PENNINGTON AND CLEARWATER
COUNTIES.
LONG TERM...MONDAY AND TUESDAY.
LONG WAVE PATTERN HAS DEEPENING UPPER TROUGHS OVER THE EASTERN
PACIFIC AND OFF THE MID ATLANTIC COAST AND BUILDING UPPER RIDGE OVER
THE HIGH PLAINS THIS PERIOD.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NDZ006-
007-014-015-024-026>030-039-054.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR NDZ038-049-
052-053.
MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
MNZ001>003-022>024-027-028-031-032.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ029-030-
040.
&&
TG/ROGERSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CST FRI DEC 3 2010 MNZ001>003-022>024-027>032-040-NDZ006-007-014-015-024-026>030-038- 039-049-052>054-041300- WEST POLK-NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 656 AM CST FRI DEC 3 2010 ANOTHER ROUND OF SNOW WILL FALL THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM 9 AM CST TO MIDNIGHT TONIGHT. THREE TO FIVE INCHES OF SNOW IS EXPECTED TODAY AND THIS EVENING OVER MUCH OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA. THE SNOW WILL START FALLING LATER THIS MORNING AND MOVE IN FROM THE WEST. MOST OF THE SNOW WILL FALL THIS AFTERNOON AND EVENING. THE SNOW SHOULD MOVE OUT OF THE AREA BY SATURDAY MORNING. THE HEAVIEST SNOW IS FORECAST TO FALL FROM ABOUT DEVILS LAKE TO NEAR ELBOW LAKE. THE WIND IS NOT EXPECTED TO BE STRONG WITH THIS SYSTEM...SO BLOWING SNOW AND REDUCED VISIBILITIES ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ004>009-013>017-NDZ008-016-041300- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER- SOUTH BELTRAMI-PEMBINA-EASTERN WALSH COUNTY- 656 AM CST FRI DEC 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW IS EXPECTED THIS AFTERNOON AND TONIGHT WITH MOST AREAS RECEIVING LESS THAN 3 INCHES OF SNOW. SNOW AMOUNTS WILL RANGE FROM 1 TO 3 INCHES FROM NEAR WALHALLA TO NEAR BEMIDJI TAPERING OFF TO AN INCH OR LESS IN LAKE OF THE WOODS COUNTY. THE WIND IS NOT EXPECTED TO BE STRONG WITH THIS SYSTEM...SO BLOWING SNOW AND REDUCED VISIBILITIES ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263769, 263770, 263771.